Pelvic Pain Support Network
9,645 members3,067 posts

Pelvic pain

Hi was wondering if anyone could shed any light on my current situation. About a year and a half ago after sex (unprotected) I started feeling a burning sensation in my lower abdomen. The feeling persisted so I went and got tested for all stds, which came back negative. I then left a urine sample into the doctors and they treated me for a uti with a course of trimethoprim which cleared up the pain. However, every time I had unprotected sex the pain came back and I had to go back to get antibiotics from the doctor. The pain only came back when I had unprotected sex (not protected)

However, in september I left a urine sample into the doctor to get the course of antibiotics and I was told that I didn’t have a uti and that all the previous urine samples I had left in came back negative for a uti.

So I was obviously left confused, I was referred for an ultrasound scan which didn’t show much except a slight enlargement of one of my kidneys.

I also saw a gynaecologist in December who is of the opinion that it is not gynaecological, however I am awaiting a laprascopy.

I went back to the doctors last month as I started to feel as though I had a uti again (burning when urinating etc) and he prescribed me a low dose of trimethoprim for 3 months. It’s help a bit but hasn’t cleared up the pain.

I was wondering if anyone has any ideas what the pain could be or why the trimethoprim got rid of the pain? The doctors don’t seem to know much at all. I’ve been tested for stis 4 times in the past year and all are negative so I know it’s not a sexual infection.

8 Replies
oldestnewest

Hi maria, sounds very like the pudendal nerve, could be nerve entrapment or pudendal neuralgia, very hard to find the right doctor for this condition, often called cyclists syndrome. It affects the bladder and bowel, causes burning and feels like you have a bladder infection. An MRI does not usually pickup nerve entrapment. I suffered unnecessary pain for this for 18 months and found a gynaecologist who did 2 x nerve blocks, botox in the coccygeal muscle and cortisone injections through the perineal region under general anaesthetic in the first surgery, I then had a second MRI which found out I also had prolapses, these were fixed in a second surgery and a few months later the injections needed to be repeated as the grueling burning pain came back. Sitting makes this condition worse. When you wake up in the morning the pain is there but by the end if the day you feel like you are sitting on a fire.

Reply

Thanks for the reply, how were you diagnosed if you don’t mind me asking? I saw a gynaecologist privately as I would’ve been waiting up to a year just to see a gynaecologist on the nhs and she said that it could be endometriosis sitting on the pudendal nerve? Although what I’m confused about is could sex trigger it?

Reply

Hi Maria. It sounds very similar to how my pain started. I don’t know your age or if you have any other health conditions, but I wonder whether there could be a hormonal link. I think that was the case with me, but the condition changed. Medication for over active bladder eventually helped with the urethral symptoms, (as did avoiding sex, I’m afraid), but the pain changed and spread to my anus. As raywin has suggested, I was told it was to do with the pudendal nerve, whether it’s vulvodynia or pudendal neuralgia does not matter to me, as they are only fancy ways of describing the pain. Anyway, long story short, I eventually found medication that helped a bit (Gabapentin in my case) and after much research I found a Physiotherapist who specialises in pelvic pain. While I’m not cured, the pain levels have reduced and I am much more able to manage it. I would suggest doing as much research as you are able, to help you decide what you think might help, e.g. medication, referral to pelvic pain specialist etc, then badgering your doctor to make the necessary referrals. My GP told me to take in any research reports that I thought might help them to help me.

3 likes
Reply

Hi thanks for your reply, I’m 21 and haven’t had any other health conditions really. I’ve been back and forth to the doctors since the pain started trying to figure out what’s wrong with me but the doctors haven’t been much help. I saw a gynaecologist privately and I’m waiting on a laparoscopy but could be waiting until December. How were you diagnosed?

Reply

It took quite a while and numerous professionals telling me they couldn’t find anything wrong. I was first diagnosed with over active bladder / urethral syndrome, then vestibulodynia, before being diagnosed with vulvodynia at a pelvic pain clinic that I had demanded to be referred to. They confirmed that it was pudendal nerve related, as that is the main nerve that innervates the anal and genital region. When the paIn spread to my anus I self diagnosed with pudendal neuralgia, after checking my symptoms on the pudendalhope website. I found a specialist Physiotherapist who agreed with my self diagnosis. That said, I only tend to describe it as pelvic pain, as the diagnoses are only fancy descriptions for the location of the pain. December is a long time for you to have to wait. In the meantime, I would suggest you try to relax as much as possible, as anxiety can lead to increased pain. There are books that you might find helpful, such as Heal Pelvic Pain and A Headache in the Pelvis. For me, walking, gentle yoga and meditation seem to help. I also have Physiotherapy (privately) every couple of weeks.

Reply

Ah ok, I’m just so confused as to how the trimethoprim helped the pain before but isn’t really helping now, not sure whether I should keep taking the trimethoprim or go back and see the Doctors.

Reply

Sometimes medication needs to be reviewed. It might be that you need a stronger dosage or a change in meds.

Reply

I have pelvic pain after a bladder cancer operation, and nearly fainted when a urologist examined me. He was convinced that it was not an urology problem (although a cystoscopy 2 weeks later showed that the cancer was back), and I was put on Gabapentin. The initial dose did my stomach in, found it very difficult to eat, so I have another medicine to counteract this. And I dropped the level of the Gabapentin to one pill, not 3, a day and can live with it.

Reply

You may also like...